Alert archive / Wyoming / Winter Storm Warnings in 2020

Winter Storm Warning 5, NWS Cheyenne, WY

February 8, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm warning at Feb 8, 2020, 8:14 AM MST for Albany County, Carbon County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2020, 8:14 AM MST (15:14 UTC)
Expired
Feb 8, 2020, 10:46 AM MST
In force
3 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2020-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2020-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WWUS45 KCYS 081514
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
814 AM MST Sat Feb 8 2020

...TRAVEL IMPACTS WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THIS AFTERNOON...

WYZ110-090000-
/O.CAN.KCYS.BZ.W.0004.000000T0000Z-200209T0000Z/
/O.NEW.KCYS.WS.W.0005.200208T1514Z-200209T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
814 AM MST Sat Feb 8 2020

...WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow and blowing snow. Additional snow accumulations of
  up to one inch. Winds gusting as high as 60 mph.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Widespread blowing
  snow could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ116-090000-
/O.CAN.KCYS.BZ.W.0004.000000T0000Z-200209T0000Z/
/O.EXB.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
814 AM MST Sat Feb 8 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...
...BLIZZARD WARNING IS CANCELLED...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to one inch. Winds gusting as high as 55 mph.

* WHERE...South Laramie Range including Vedauwoo and the
  Interstate 80 Summit.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ109-082100-
/O.CON.KCYS.WW.Y.0012.000000T0000Z-200208T2100Z/
Central Carbon County-
Including the city of Rawlins
814 AM MST Sat Feb 8 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to one inch. Winds gusting as high as 45 mph.

* WHERE...Central Carbon County including Rawlins.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
1 follow-up statement
443 
WWUS45 KCYS 081746
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
1046 AM MST Sat Feb 8 2020

...TRAVEL IMPACTS WILL CONTINUE ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THIS AFTERNOON...

WYZ110-090000-
/O.CAN.KCYS.WS.W.0005.000000T0000Z-200209T0000Z/
/O.EXA.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
1046 AM MST Sat Feb 8 2020

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to one inch. Winds gusting as high as 50 MPH.

* WHERE...North Snowy Range Foothills including Arlington and Elk
  Mountain.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ116-090000-
/O.CON.KCYS.WW.Y.0012.000000T0000Z-200209T0000Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
1046 AM MST Sat Feb 8 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to one inch. Winds gusting as high as 45 MPH.

* WHERE...South Laramie Range including Vedauwoo and the Interstate
  80 Summit.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ109-082100-
/O.CON.KCYS.WW.Y.0012.000000T0000Z-200208T2100Z/
Central Carbon County-
Including the city of Rawlins
1046 AM MST Sat Feb 8 2020

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow and blowing snow. Additional snow accumulations of 
  up to one inch. Winds gusting as high as 45 MPH.

* WHERE...Central Carbon County including Rawlins.

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm warning went out at Feb 8, 5:53 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 5:53 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
553 AM MST Sat Feb 8 2020

.UPDATE...
Issued at 510 AM MST Sat Feb 8 2020

Updated forecast this morning to let the Winter Storm Warning for
the mountains expire on time. Snow has come to an end for now,
but more snow is expected later. Seriously considering a
cancellation of the Blizzard Warning for the remaining two wind
prone areas along Interstate 80. Webcams are only showing some
drifting snow in these areas with hardly any reduction of
visibility. For now, will wait until the next round of strong
winds impact the area and may reevaluate.

One other note: for later this afternoon, high res models show
some potential for snow squall activity along the leading edge of
the front between 200 pm and 700 pm local time, impacting Rawlins,
Laramie, Cheyenne and the surrounding area with brief quarter mile
visibility and winds gusting to 55 mph.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM MST Sat Feb 8 2020

Current KCYS radar loop early this morning shows most of the
snowfall coming to an end as the last band of light snow has
rapidly pushed to the southeast. Watervapor Satellite loop
confirms that the secondary upper level disturbance has just
moved through southeast Wyoming with drier air aloft moving into
the region. Therefore, expect most of the snowfall to come to an
end over the next 3 or 4 hours with some remnant snow showers
over the mountains.

Kept most of the High Wind headlines and Blizzard headlines going
for now. However, Webcams across the region are showing gradual
improvement with visibilities even with winds gusting as high as
50 mph early this morning. This is problematic, and may need to
drop the Blizzard Warning for the rest of I-80 over the next
several hours. Part of the problem is due to surface temperatures
with most locations between Cheyenne and Rawlins showing
temperatures near freezing with a few locations showing
temperatures above freezing already this morning. The other issue
is the lack of snowfall, which may become scattered at best
through today. We did cancel the Blizzard Warning for central
Carbon county and replaced it with a Winter Weather Advisory since
winds have been between 35 to 45 mph so far this morning with some
slight reductions to visibility. Expect this to continue today
with a sharp cool down this evening as the next cold front moves
across the area. There is a chance that all these winter headlines
may need to be dropped by 900 am this morning. The High Wind
Warning for the Bordeaux and southern Laramie Range areas look
good at this time for gusts around 65 mph this morning.

Models show the next Pacific storm system and associated strong
cold front moving across the area beginning this evening. All
models show this feature quickly moving across the area and then
splitting as most of the energy translates southward into the
southern Great Basin for Sunday. Typically, split flow regimes
lead to light precipitation and generally lighter winds. Kept the
highest POP in the mountains where an additional 5 to 9 inches of
snow is possible tonight into early Sunday morning, with up to one
inch of snow possible for the valleys and eastern plains east of
I-25. A few models indicate that some warm air advection aloft
just off the surface may keep light snow going through the day on
Sunday along and south of the I-80 corridor. Otherwise, it will be
much colder on Sunday and Sunday night with highs in the
teens/20s and lows in the single digits above and below zero.
Below zero temperatures will likely be found in the more
sheltered valleys west of I-25.

.LONG TERM...(Monday through Friday)
Issued at 255 AM MST Sat Feb 8 2020

Monday...Next trough aloft approaches Wyoming, helping to produce
scattered snow showers over our Snowy and Sierra Madre Ranges, with
increasing clouds elsewhere.

Tuesday...The trough aloft moves across our region with decreasing
cloudiness during the day. A bit warmer with more sunshine.

Wednesday...The next shortwave trough aloft moves into Wyoming in
the northwest flow, spreading increasing cloud cover across our
counties, along with slowly increasing chances for snow.
Temperatures look about the same as those from Tuesday.

Thursday...Aside from a few snow showers across the Snowy and Sierra
Madre Ranges, it looks dry under northwest flow aloft.

Friday...As the flow aloft turns southwest ahead of the next
approaching impressive shortwave trough aloft over the Great Basin
states, cloudiness will be on the increase with increasing snow
chances for our Snowy and Sierra Madre Ranges due to orographics.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 421 AM MST Sat Feb 8 2020

Wyoming TAFS...VFR, except for occasional IFR in blowing snow at
Rawlins until 16Z. Wind gusts to 42 knots until 03Z, then to 25
knots at Cheyenne after 03Z.

Nebraska TAFS...VFR. Wind gusts to 26 knots from 18Z to 06Z.

&&

.FIRE WEATHER...
Issued at 255 AM MST Sat Feb 8 2020

No fire weather concerns through next week due to cold
temperatures, a fairly widespread snowpack across the region, and
moderate-high relative humidities each afternoon.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Winter Weather Advisory until 2 PM MST this afternoon for
     WYZ109.

     Blizzard Warning until 5 PM MST this afternoon for WYZ110.

     High Wind Warning until 5 PM MST this afternoon for WYZ106-117.

     Blizzard Warning until 5 PM MST this afternoon for WYZ116.

NE...None.
&&

UPDATE...TJT
SHORT TERM...TJT
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...TJT
Hazardous weather outlook, Feb 8, 5:40 AM MST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
540 AM MST Sat Feb 8 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
091245-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
540 AM MST Sat Feb 8 2020

This hazardous weather outlook is for western Nebraska and
portions of southeast Wyoming, mainly along and east of Interstate
25.

.DAY ONE...TODAY AND TONIGHT

Another cold front will push across the area this evening. Along
with colder temperatures, a band of moderate to heavy snowfall is
forecast to push southeast across the plains. A snow squall is
also possible with snow accumulations up to one inch this
evening and tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ103>106-109-111>115-117-091245-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-
540 AM MST Sat Feb 8 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming, mainly west of Interstate 25.

.DAY ONE...TODAY AND TONIGHT

Westerly winds between 35 to 45 mph with occasional gusts up to 65
mph expected today, with the highest gusts in the wind prone areas
along Interstate 80 and Interstate 25. Areas of blowing snow will
result in visibilities below one mile at times.

A cold front will move across the area by this evening bringing
another round of moderate snow to the region. Snow accumulations
up to 2 inches are possible with higher amounts in the mountains.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ110-116-091245-
North Snowy Range Foothills-South Laramie Range-
540 AM MST Sat Feb 8 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong westerly winds of 50 to 60 mph are expected to develop this
morning, resulting in blowing snow reducing visibility down to one
quarter mile at times today. A Blizzard Warning remains in effect
through the day today.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotters are urged to report snowfall amounts to the National
Weather Service in Cheyenne.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 6:05 PM MSTBlizzard WarningCYSAlbany, Carbon, Laramie14 hr
Feb 7, 6:09 PM MSTHigh Wind WarningCYSAlbany, Laramie, Platte23 hr
Feb 8, 4:30 PM MSTSnow Squall WarningCYSAlbany, Carbon, Laramie, Platte45 min

Nearby

Winter Storm Warnings in Wyoming, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.